Toxicology Case

Case 2 – Toxicology
  • Cassie is 17 years old, she has no medical history of note.
  • She is currently living with her Parents and Grandmother.
  • After a fight with her mother at dinner she stormed out stating ‘I hate you all.
  • An hour later she tells her mother she has taken ‘some of Nan’s pills.
  • Mum tearfully calls an Ambulance and she is brought to the local rural Emergency Department with single weekend coverage.  On arrival in Emergency she states regret at taking the tablets and wants to go home.
  • She tells you that around 2 hours ago she took 36 tablets of Verapamil.
  • The tablets were slow release (SR) 120mg:


  • She also took 7 Paracetamol Tablets (each tablet containing 5oomg).


  • As the doctor in Emergency do you think this a concerning overdose?
  • What do we expect to happen?
  • What is your approach to the ‘well looking’ Toxicology patient in the Emergency Department?
In general the approach described by Australian Toxicologists is as follows:
Risk Assessment
In the Emergency Department the key step in assessment of the stable toxicology patient is Risk Assessment:
  1. Drug* taken, form, route and dose
    1. Defined Daily Dose
    2. Expected Threshold for Toxicity
  2. Time  since  the Ingestion
  3. Progress  and  Clinical  Features
  4. Patient  Specific  Factors
    1. Age
    2. Weight
    3. Past Medical History

In this case the local doctor is concerned about the significant ingestion of a centrally acting calcium channel blocker.

Progress (2 hours post ingestion)

  • Cassie initially has normal observations (BP 121/70)
  • Activated Charcoal (50g) is given because of the ingestion of a potentially life threatening ingestion of SR tablets
  • Routine bloods are taken from the patient (excluding Paracetamol level which is delayed to 4 hours given the mild ingestion of 7 tablets stated by the patient)
  • The doctor consults various resources (CIAP, Toxinz and the Poisons Centre)
  • On advice from poisons information IV fluids are started and she is monitored.
  • A discussion in regards to Whole Bowel Irrigation (WBI) is undertaken and it is decided not to give this due to possible Ileus due to the verapamil ingestion

Progress (4 hours post ingestion)

  • The patient has been persuaded to stay in hospital.
  • After 4 hours of observation she feels increasingly lightheaded and nauseous:
    • By this stage she has had 20ml/kg of fluid IV
    • Over the next 15 minutes her blood pressure quickly drops from 95/60 to 70/40
    • This is confirmed by manual readings
    • Her heart rate is now 45/min
    • Further fluids, IV calcium, atropine and glucagon are given but she develops evidence of cardiogenic shock
  • Are there any other therapies to consider at this stage?

High Dose Insulin Euglycaemia Therapy

In cardiogenic shock due to toxic ingestion High Dose Insulin Euglycaemia Therapy (HIET) should be considered at an early stage.  This is High-dose insulin with titrated IV glucose (typically patients like Cassie are hyperglycaemic).  HIET is emerging as an effective treatment for severe beta-blocker & calcium channel-blocker poisoning.  Animal data and case reports demonstrate that high-dose insulin (1-10 U/kg/hour) is a superior to standard treatment in terms of safety and survival in both beta-blocker and calcium-channel blocker poisoning.  Calcium channel blockers cause significnat toxicity to L-type Calcium Channels in the myocardium and pancreas.  The HIET provides necessary energy substrate to the stressed myocardium (it is effectively an ionotrope in this regard) and it  corrects the hypoinsulinaemia mediated by the toxicity.  Hypokalaemia is potential adverse effect of HIET and should be monitored for closely.

Recent Articles


Review Article

High-dose insulin therapy in beta-blocker and calcium channel-blocker poisoning:

Case Report by the same authors

Holger JS et al. High dose insulin in toxic cardiogenic shock. Clin Toxicol (Phila) 2009 Apr;47 (4): 303-7: 

Comparison with Vasopressin Therapy

Holger JS et al. Insulin versus vasopressin and epinephrine to treat beta-blocker toxicity. Clin Toxicol (Phila) 2007 May;45(4):396-401:


While the several recent novel toxicological therapies including HIET required further evidence, both animal studies and human case reports demonstrate HIET is superior to standard therapy in beta-blocker and calcium-channel blocker toxicity.  Therefore, HIET should be discussed with the local Toxicologist as possible early intervention in patients with a high risk ingestion.

2 thoughts on “Toxicology Case

  1. Good one and not too uncommon in practice. I think if we achieve haemodynamic stability with HIET we’re good. If not, maybe ECMO in ICU with dialysis and perhaps levosimendan. And lately Intralipid tx. The indications are not well defined due to limited studies but certainly is being practiced.


    1. Agree with your post, thanks Harry, though not sure of the basis for Levosimendan in terms of the acute toxicity – as I understand in the CCF patients post MI this may be of benefit in terms of measured physiology but perhaps not for survival ( I’d be interested to know whether Toxicologists would have an opinion on its use. In regards to VA ECMO and intralipid they certainly should be considered in a really severe case… The study I quoted above compared Vasopressin with Adrenaline and HIET in the swine model ( it seems to be superior – presumably with adrenaline your flogging a dead horse so to speak.

      As you said overdoses of these medications are not that rare (certainly these medications are commonly prescribed and therefore readily available). Luckily the severe end of toxicity is more uncommon which it’s important to make a good risk assessment and anticipate the catastrophic deterioration early.


Comments are closed.